Colorado, 2021Debris Flows and Flood in Colorado, July 28, 2021
July 28, 2021 · NWS GJT · 7 events in 2 counties and zones
Substantial monsoon moisture remained over the area as high pressure drifted east over the Plains. As a result, widespread showers and thunderstorms developed with many storms producing heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Substantial monsoon moisture remained over the area as high pressure drifted east over the Plains. As a result, widespread showers and thunderstorms developed with many storms producing heavy rain. This led to several reports of flash flooding and debris flows across portions of west-central and southwest Colorado. Additionally, severe thunderstorms produced large hail and strong winds in Mesa County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 12:59 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 28, 12:59 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
159 PM MDT Wed Jul 28 2021
.SHORT TERM...(Tonight through Thursday night)
Issued at 154 PM MDT Wed Jul 28 2021
Substantial monsoon moisture is in place as an expansive high
pressure drifts over the plains. Storms are beginning to develop in
the higher terrain and are expected to drift to the northwest this
afternoon. Individuals will be capable of heavy rainfall, and so cell
training and back building could lead to flash flooding. The highest
storm chances will be across the southwestern two thirds of the CWA.
Clusters of intense cells could produce outflows and mesoscale waves
that may further downstream development. Forecasting the placement
and track of these clusters is difficult, so no watches have been
issued. Pockets of stratiform will stabilize some areas while
leaving other places unstable for isolated to scattered storms this
evening and overnight. This late activity looks to be concentrated
in northeast Utah and northwest Colorado possibly lingering through
the morning. Models show that a jet streak on the southern periphery
of the high pressure will pass over the area tomorrow, which could
enhance the lift for development. South to southeasterly flow will
keep the moisture values high. This all should result in greater
storm coverage. Storm motion will have a more southerly component,
but in general move from south-southeast to the north-northwest. The
evolution and flooding risk will mirror today, but more widespread
coverage.
.LONG TERM...(Friday through Wednesday)
Issued at 154 PM MDT Wed Jul 28 2021
The mid-level high will remain centered over the Southern Great
Plains to kick start the long term and slowly pivot westerly over
the weekend. Simultaneously, a relatively weak low will be ingested
into the anti-cyclonic flow, drifting north-northwest across the
Desert Southwest. The forecast high pressure positioning will setup
a "classic" Monsoonal pattern for a strong pull of moisture over
Western Colorado and Eastern Utah. As a result, expect an uptick in
moisture content and expanding storm coverage through the weekend.
In addition, enhanced south-southwesterly flow tied to the ingested
low will provide additional forcing for better storm organization.
PWATs ranging from 1 to 1.3 inches across the Western Slope will
increase the threat for heavy rainfall. Wet antecedent conditions
and additional moisture raise the concern for vulnerable areas;
including burn scars, steep terrain, and slot canyons/arroyos. Model
guidance also supports nocturnal showers with embedded thunderstorms
lingering through the overnight hours Friday night.
Over the weekend, the Intermountain West Ridging will be sandwiched
between a low spinning off the PacNW and broad troughing along the
East Coast. In response, high pressure will nudge westward and a
strong moisture gradient will reside along an upper level jet draped
across the Plains. Though, for our CWA, this will pinch the plume of
moist air directly overhead and keep the Tropical tap in place for
several days. Near record PWAT values are forecast across the
region, maintaining the heighten concern for flash flooding and
debris flows due to heavy rain through the weekend.
Ensemble guidance hints at drier, northwest flow eroding through
monsoonal moisture by mid-week. Even though we'll likely see
afternoon convection each day, drying conditions driving across the
region will bring a sign of monsoonal relief, reducing the flash
flood threat for the later half of the week.
High temperatures take a dive in response to increased moisture and
storm coverage, with daily max T's dropping 5 to 10 degrees below
normal for early August. Then, we'll start to see a rebound as that
drier air works its way back in.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1140 AM MDT Wed Jul 28 2021
Ongoing showers and thunderstorms across eastern Utah will become
more widespread across the region this afternoon. Convection will
redevelop over the high terrain after 18Z with storms moving to
the northwest off the terrain into lower valleys. KTEX, KASE and
KDRO stand the best chance to see a storm pass overhead with a few
lower elevation sites in these areas seeing VCTS possible late
afternoon into the evening. VFR conditions prevail with brief
reductions to MVFR in storms. A few showers will linger overnight
with widespread storms expected Thursday afternoon.
&&
.HYDROLOGY...
Issued at 154 PM MDT Wed Jul 28 2021
Localized areas of heavy rainfall are possible again across the
area today. Places that have had multiple rounds of rainfall will
be more susceptible to flooding. The San Juans, Paradox Valley,
Uncompahgre over the Red Rock Country including the Utah National
Parks remains a prime area for potential flooding with best
potential for localized heavy rainfall.
Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Please stay up-to-date on the latest forecast for any potential
highlights.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...ERW
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 28, 3:10 AM MST, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
410 AM MDT Wed Jul 28 2021
COZ001>014-017>023-UTZ022>025-027>029-291015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
410 AM MDT Wed Jul 28 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Another round of scattered showers and thunderstorms will occur
today, beginning over the high terrain by late morning and
drifting into lower elevations late afternoon into the evening.
Lightning and heavy rainfall will be the main threats along with
gusty outflow winds. A few storms will be capable of producing
locally heavy rainfall over portions of southwest Colorado and
southeast Utah which could lead to flooding. The thunderstorm
threat should end early Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Daily scattered to numerous showers and thunderstorms can be
expected each day with monsoon moisture entrenched across the
area. Storm activity and coverage looks to increase late this
week into the weekend with better potential for storms to last
through the overnight hours. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jul 28, 11:30 AM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1230 PM MDT WED JUL 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 WSW CORTEZ 37.34N 108.59W
07/28/2021 M0.58 INCH MONTEZUMA CO CO-OP OBSERVER
CO-OP OBSERVER STATION CTZC2 1.0 SW CORTEZ.
0700 AM HEAVY RAIN 4 N TIFFANY 37.09N 107.53W
07/28/2021 M0.56 INCH LA PLATA CO CO-OP OBSERVER
CO-OP OBSERVER STATION IGCC2 IGNACIO 8E.
&&Special weather statement, Jul 28, 2:14 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
314 PM MDT Wed Jul 28 2021
COZ002-013-282200-
Flat Tops CO-Central Yampa River Basin CO-
314 PM MDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO BLANCO COUNTY
UNTIL 400 PM MDT...
At 314 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meeker, or 34 miles southwest of Craig. This storm was nearly
stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Meeker.
This includes Colorado 13 between mile markers 46 and 51, and near
mile marker 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4017 10783 4010 10780 4006 10788 4007 10799
4011 10812 4018 10814 4023 10807 4023 10795
TIME...MOT...LOC 2114Z 095DEG 3KT 4012 10796
CharnickEvent by event
2 debris flow, 2 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Debris Flow, San Miguel
- When
- July 28, 2:18 PM MST
- Where
- San Miguel County, 3.05 mi WNW of Placerville to 3.32 mi WNW of Placerville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.040, -108.120
A mudslide occurred as a result of heavy rain along Colorado Highway 145 west-northwest of Placerville.
Hail, Mesa
- When
- July 28, 4:42 PM MST
- Where
- Mesa County, 2.77 mi ESE of Skyway
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 39.040, -108.070
Hail estimated to be the size of quarters accumulated on the road near Skyway on the Grand Mesa. The accumulation was estimated to be 6 inches deep.
Hail, Mesa
- When
- July 28, 4:42 PM MST
- Where
- Mesa County, 2.77 mi ESE of Skyway
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 39.040, -108.070
Hail estimated to be the size of quarters accumulated on the road near Skyway on the Grand Mesa. The accumulation was estimated to be 6 inches deep.
Thunderstorm Wind, Mesa
- When
- July 28, 5:21 PM MST
- Where
- Mesa County, 0.87 mi NW of Palisade
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.110, -108.360
A trained weather spotter estimated 60 mph wind gusts in Palisade.
Thunderstorm Wind, Mesa
- When
- July 28, 5:40 PM MST
- Where
- Mesa County, 0.14 mi N of Fruitvale
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $100
- Reported by
- Social Media
- Coordinates
- 39.072, -108.470
Wind gusts estimated to be in the 40 to 50 mph range knocked down a portion of a wooden fence in a neighborhood in Clifton.
Debris Flow, Mesa
- When
- July 28, 6:23 PM MST
- Where
- Mesa County, 0.54 mi E of Cameo to 0.6 mi E of Cameo
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 39.150, -108.310
A mudslide occurred along Interstate 70 at the Cameo exit. The road was closed for a couple of hours due to cleanup operations.
Flood, Mesa
- When
- July 28, 6:57 PM MST
- Where
- Mesa County, 0.69 mi N of Fruita
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.160, -108.730
Heavy rain led to 4 to 5 inches of standing water in a driveway northwest of Fruita.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Wisconsin, July 28 to 29, 20211 death · $552,000 · EF1 · 23 events
- Damaging Winds and Lightning Strike in Illinois, July 28, 20211 death · 60 kt wind · 6 events
- Tornado and Hail in Wisconsin, July 28, 2021$1.0 million · EF1 · 22 events
- Flash Flood and Debris Flows in Utah, July 28, 2021$2.5 million · 3 events
- Flash Flood in Wyoming, July 28, 2021$750,000 · 1 event
- Hail and Damaging Winds in Virginia, July 28, 2021$223,000 · 2 in hail · 9 events
- Damaging Wind in California, July 28, 2021$150,000 · 1 event
- Damaging Winds in Pennsylvania, July 28, 2021$115,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 28, 20216 injured · $12,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Wisconsin, July 28, 2021EF1 · 28 events
- Flash Flood and Damaging Wind in South Carolina, July 28, 2021$105,000 · 2 events
- Damaging Winds in Minnesota, July 28, 2021$37,000 · 59 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965348, 965351, 965352, 965353, 965809, 965349, 965350.